Take the 2-minute tour ×
Biology Stack Exchange is a question and answer site for biology researchers, academics, and students. It's 100% free, no registration required.

Before taking lactulose, tell your doctor and pharmacist what prescription and nonprescription medications you are taking, especially antacids, antibiotics including neomycin (Mycifradin), and other laxatives.” (Quote from here)

Why do antacids have a special importance when taking lactulose?

share|improve this question

1 Answer 1

up vote 1 down vote accepted

Other laxatives can exacerbate the effects of lactulose, leading to diarrhea, and could eventually lead to dehydration and general GI issues.

Neomycin and antacids in general raise the pH of the gut, making it more basic, and reducing the peristaltic movements. Lactulose, meanwhile, is broken down to primarily lactic acid (if I recall) in the gut, and creates a more acidic environment. The acidic environment increases peristaltic movement in the bowel, and in turn the patient eliminates waste.

If you are on concomitant antacids or other drugs that raise the pH of the lower gut, you are reducing the effects of lactulose, and in a worse case scenario, making the constipation worse.

share|improve this answer
    
So are you saying that antacids raise the pH of the lower gut, the acidic environment in turn inhibits the breakdown of lactulose into acidic metabolites? I guess that then less water is retained in the bowel than would be without an antacid, making lactulose less efficient against constipation. –  winerd Aug 4 '13 at 17:12
    
The antacids don't necessarily inhibit the breakdown of lactulose, but they counteract the effect that would be caused by a more acidic environment in the gut. Acidity = increased peristaltic (bowel) movement. So the gross amount of acidic product from the lactulose might still be the same, but it is being neutralized to some extent by the alkaline products of the antacids. –  mike Aug 4 '13 at 17:21
    
Many thanks for your answer. In the main text you wrote “antacids … raise the pH of the lower gut”, in your comment “alkaline products of the antacids”. Isn't that a contradiction? Do I misunderstand something? –  winerd Aug 4 '13 at 17:40
    
pH <7 is acidic, pH > 7 is basic/alkalinic, so the antacids (calcium carbonate, etc) would raise the pH, making it more alkalinic and less acidic, hence the "antacid" –  mike Aug 4 '13 at 17:57

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.